Endgames Case Report

Jaundiced after a party

BMJ 2011; 342 doi: https://doi.org/10.1136/bmj.d3441 (Published 29 June 2011) Cite this as: BMJ 2011;342:d3441
  1. Luke A E Pratsides, final year medical student1,
  2. Jean Nehme, core surgical trainee2,
  3. Mark R Thursz, professor of hepatology3,
  4. Robert D Goldin, reader in liver and gastrointestinal pathology3
  1. 1Imperial College School of Medicine, London, UK
  2. 2Imperial College Healthcare NHS Trust, London, UK
  3. 3Department of Hepatology and Gastroenterology, St Mary’s Hospital Campus, Imperial College London, London, UK
  1. Correspondence to: L Pratsides luke.pratsides05{at}imperial.ac.uk

A 24 year old male student from Poland attended the emergency department with a one week history of jaundice. He also had orange urine and non-specific abdominal pain, which he attempted to relieve by drinking alcohol. He had experienced no vomiting or change in bowel habit or stool consistency.

There was no history of jaundice, illness, surgery, or blood transfusion. He was not taking any regular drugs and gave no history of drug allergies. He denied intravenous drug abuse but admitted taking ecstasy at a party a fortnight ago. He had recently spent two weeks in Poland over Christmas. During the previous week he had drunk about 21 units of alcohol. He was homosexual but had not been sexually active for two weeks before presentation.

On examination he was afebrile and overtly jaundiced. His abdomen was soft, non-tender, he had no palpable masses, and bowel sounds were present. It was noticed that he had an abdominal piercing. There were no signs of hepatic encephalopathy.

On admission his liver function tests were deranged: alanine aminotransferase (ALT) was 2891 IU/L (reference value <40), alkaline phosphatase (ALP) was 246 IU/L (30-130), bilirubin was 285 μmol/L (<17), albumin was 40 g/L (35-51), and international normalised ratio was 1.2 (0.9-1.2).

Questions

  • 1 What is the differential diagnosis?

  • 2 How would you confirm the diagnosis?

  • 3 How can the condition be classified?

  • 4 How would you manage this patient?

Answers

1 What is the differential diagnosis?

Short answer

The diagnosis is most likely to be drug induced liver injury associated with MDMA consumption. However, a diagnosis of acute viral hepatitis should be excluded. Alcoholic hepatitis is unlikely with an ALT greater than 300 IU/L (table 1).1

View this table:
Table 1

 Differential diagnoses in this patient

Long answer

Drug induced liver injury is an important cause of liver disease. It ranges from subclinical disease with derangement of liver function tests …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe